Colorado, 2008

Flood in Colorado, May 19 to 24, 2008

May 19 to 24, 2008 · NWS GJT · 1 event in 1 county or zone

A warm spell caused rapid melting of mountain snowpack that resulted in high flows on streams and creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A warm spell caused rapid melting of mountain snowpack that resulted in high flows on streams and creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 19, 3:52 AM MST, 8 hours 8 minutes earlier.

Area forecast discussion, May 19, 3:52 AM MST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
452 AM MDT MON MAY 19 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
AN UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE CONTINUES TO DOMINATE
AND PROVIDE VERY WARM AND DRY CONDITIONS ACROSS EASTERN UTAH AND
WESTERN COLORADO. NORTHWEST FLOW WILL PREVAIL OVER THE FORECAST AREA
THROUGH TONIGHT WITH A LITTLE MID AND HIGH LEVEL MOISTURE BRINGING
SOME CLOUDS TO THE AREA. A FEW HIGH BASED CUMULUS BUILDUPS POSSIBLE
OVER THE HIGHER TERRAIN WITH SOME VIRGA UNDERNEATH THIS AFTERNOON.

THE RIDGE WILL BEGIN TO SLIDE EAST ACROSS THE FORECAST AREA TUESDAY
NIGHT AS A PACIFIC TROUGH AND ASSOCIATED COLD FRONT MARCH ACROSS
THE GREAT BASIN. LOOKS LIKE THE FRONT WILL STAY WEST OF THE FORECAST
AREA TUESDAY NIGHT WITH INCREASING SOUTHWEST FLOW AHEAD OF THE
FRONT. THE AIRMASS AHEAD OF THE FRONT IS EXPECTED TO REMAIN DRY
TUESDAY NIGHT.

TEMPERATURES WILL RISE ABOVE YESTERDAY HIGHS BY 2 TO 5 DEGREES TODAY
WITH NEAR RECORD VALUES THE CENTRAL AND SOUTHERN LOWER VALLEYS.
ADDITIONAL WARMING ON TUESDAY WITH NEAR RECORD HIGHS AGAIN. AFTERNOON
BREEZES AND LOW RELATIVE HUMIDITY MAY PRODUCE SOME LOCALLY CRITICAL
FIRE WEATHER CONDITIONS ACROSS EXTREME SOUTHWEST COLORADO BELOW 7000
FEET THIS AFTERNOON.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...
AN UPPER TROUGH IS EXPECTED TO DIG SOUTH ACROSS THE GREAT
BASIN ON WEDNESDAY INTO THURSDAY...WITH ANOTHER PACIFIC SHORTWAVE
DROPPING DOWN AND REINFORCING THE TROUGH FRI-SAT. MODELS
DIFFER ON TIMING AND TRACK OF SYSTEMS THROUGH THE PERIOD. BOTH GFS
AND ECWMF MODELS BEGIN LIFTING THE MAIN TROUGH OUT TO THE NE LATE
SUN-MON.

MODELS ARE SHOWING SOME INCONSISTENCIES WITH NAM12 STRONGER AND
FASTER THAN GFS WITH SYSTEM ON WEDNESDAY AND WEDNESDAY NIGHT. HAVE
GONE WITH A HYBRID SOLUTION WITH INCREASING CLOUDS ON WEDNESDAY WITH
SOME SHOWERS/THUNDERSTORMS DEVELOPING WEDNESDAY AFTERNOON ACROSS
NORTHWEST PORTION OF THE FORECAST AREA. EXPECT SOUTHWEST WINDS TO
INCREASE ON WEDNESDAY AHEAD OF THIS SYSTEM WHICH WILL RESULT IN
HEIGHTENED FIRE WEATHER CONCERNS. HAVE CONTINUED TREND OF INCREASED
POPS ON WEDNESDAY NIGHT WITH FRONTAL FORCING ENHANCING
PRECIPITATION. THEN AN UNSETTLED PERIOD WILL CONTINUE ON
THURSDAY THROUGH SUNDAY WITH SLIGHT CHANCE/CHANCE OF
SHOWERS/THUNDERSTORMS THROUGH THE PERIOD AS THE MEAN TROUGH REMAINS
NEARLY STATIONARY TO OUR WEST. THUS WILL STAY WITH A RATHER
BROADBRUSH FORECAST AS ANTICIPATE THE TIMING/TRACK OF INDIVIDUAL
EJECTING SHORTWAVES WILL VARY FROM MODEL RUN TO MODEL RUN...AS WELL
AS THE LOCATION OF THAT FRONTAL BOUNDARY/BAROCLINIC ZONE WHICH WILL
LIKELY ACT AS A FOCUS FOR THE SHOWERS AND THUNDERSTORMS.

CLOUDS AND PRECIP ALONG WITH THE PROXIMITY OF THE TROUGH SHOULD LEAD
TO COOLER AND MORE SEASONABLE TEMPERATURES THURSDAY THROUGH THE
WEEKEND...

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH TUESDAY AS HIGH PRESSURE
DOMINATES.

&&

.HYDROLOGY...
THE ABOVE NORMAL TEMPERATURES ARE RESULTING IN RUNOFF CONCERNS AS
MOUNTAIN SNOWPACK MELTS. THE ELK RIVER NEAR MILNER HAS RISEN ABOVE
FLOOD STAGE EARLY THIS MORNING WITH A NUMBER OF OTHER WATERWAYS
CURRENTLY RUNNING ABOVE BANKFULL. MODEL FORECASTS INDICATE MORE
WATERWAYS WILL MEET OR EXCEED BANKFULL THROUGH THE FIRST HALF OF THE
WEEK WITH A FEW MORE LOCATIONS POTENTIALLY EXCEEDING FLOOD STAGE BY
MID WEEK. A FLOOD WARNING IS IN EFFECT FOR THE ELK RIVER NEAR MILNER
AND A FLOOD WATCH CONTINUES FOR SECTIONS OF THE YAMPA...EAST...AND
GREEN RIVERS. SEE DENFLWGJT AND DENFFAGJT FOR MORE INFORMATION OR
VISIT WEATHER.GOV/GJT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WARNING FOR THE ELK RIVER NEAR MILNER IN ROUTT COUNTY
       THROUGH THURSDAY.
      FLOOD WATCH FOR THE YAMPA RIVER NEAR DEERLODGE PARK IN
       MOFFAT COUNTY AND THE EAST RIVER AT ALMONT IN GUNNISON
       COUNTY THROUGH WEDNESDAY.
.UT...FLOOD WATCH FOR THE GREEN RIVER NEAR JENSEN IN UINTAH
       COUNTY THROUGH WEDNESDAY.

SHORT TERM.....TAL
LONG TERM......MPM
AVIATION.......TAL
HYDROLOGY......TAL
Hazardous weather outlook, May 19, 5:03 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
603 AM MDT MON MAY 19 2008

COZ001>014-017>023-UTZ022>025-027>029-201200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
603 AM MDT MON MAY 19 2008

...FLOOD WARNING FOR THE ELK RIVER NEAR MILNER IN ROUTT COUNTY...
...FLOOD WATCHES IN EFFECT FOR SEVERAL RIVERS IN WESTERN COLORADO AND
EASTERN UTAH...

 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WARMING TREND WILL CONTINUE TODAY CAUSING ACCELERATED SNOWMELT
IN THE MOUNTAINS. THIS WILL PRODUCE INCREASED FLOWS ON CREEKS...
STREAMS AND RIVERS. THE ELK RIVER NEAR MILNER IN NORTHWEST
COLORADO WILL EXCEED FLOOD STAGE RESULTING IN FLOODING OF SOME LOW
LYING AREAS. OTHER WATERWAYS WITH FLOWS ABOVE BANKFULL MAY RESULT IN
MINOR FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOUNTAIN SNOWPACK WILL CONTINUE TO MELT AT AN ACCELERATED RATE
TUESDAY AND WEDNESDAY WITH WARM AFTERNOON TEMPERATURES.  MANY
CREEKS...STREAMS AND RIVERS WILL HAVE SIGNIFICANT RISES AND SOME
WATERWAYS WILL EXCEED BANKFULL. A FEW ADDITIONAL LOCATIONS MAY EXCEED
FLOOD STAGE BY MIDWEEK. AS A RESULT...FLOOD WATCHES ARE IN
EFFECT FOR SEVERAL RIVERS ACROSS WESTERN COLORADO AND EASTERN
UTAH. OUTDOOR ENTHUSIASTS SHOULD USE CAUTION WHEN RECREATING NEAR
CREEKS...STREAMS AND RIVERS AS FLOWS WILL BE COLD AND SWIFT.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH SNOW AT THE HIGHER
ELEVATIONS...WILL INCREASE BY MIDWEEK AS THE NEXT STORM SYSTEM
DEVELOPS OVER THE INTERMOUNTAIN WEST. UNSETTLED AND COOLER
CONDITIONS WILL THEN CONTINUE AS THIS SYSTEM STALLS OVER THE WEST
THROUGH THE WEEKEND.

CONTINUE TO MONITOR THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB
SITE AT: WEATHER.GOV/GJT FOR THE LATEST WEATHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Routt

When
May 19, 12:00 PM MST to May 24, 8:30 AM MST
Where
Routt County, 9.61 mi N of Columbine to 19.52 mi ESE of Hahns Peak
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Newspaper
Coordinates
40.988, -106.930

Snowmelt runoff caused some streams and creeks to exceed bankfull. Culverts were overwhelmed in areas and portions of roads were damaged. In some cases, minor flooding and road damage occurred due to snowmelt water that cascaded off slopes above roads. Water 6 to 8 inches deep flowed across some roads. The force of the water caused a section of road between the Elk River Guest Ranch and Vista Verde Guest Ranch to slough off. The damaged road section was about 20 feet wide and plunged 12 to 14 feet down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109715.